Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 1998, 5:22 PM CST for Terrell County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 15, 1998, 5:22 PM CST (23:22 UTC)
- Expired
- Mar 15, 1998, 6:20 PM CST
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 191 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
911 WUUS1 KMAF 152323 RRA SVRMAF TXC443-160020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 522 PM CST SUN MAR 15 1998 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 620 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WESTERN TEXAS ...EASTERN TERRELL COUNTY AT 517 PM CST...A LINE OF RAPIDLY DEVELOPING SEVERE THUNDERSTORMS EXTENDING FROM 20 MILES SOUTHEAST OF SANDERSON TO JUST SOUTH OF SHEFFIELD WAS MOVING NORTHEAST AT 30 MPH. THIS STORM IS EXPECTED TO AFFECT THE DRYDEN AREA WHILE REMAINING EAST OF SANDERSON. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. TJT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:59 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, Mar 15, 2:59 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 259 PM CST SUN MAR 15 1998 A STORMY EVENING PSBL...ESPECIALLY FOR THE ERN COUNTIES TONIGHT. THE UPPER LOW CONTINUED TO MOVE EAST ALONG THE NM/MEXICO BORDER... AND WAS LOCATED AS OF 19Z ABOUT 75 MILES WEST OF ELP. IT SHUD BE OVER THE WRN PERMIAN BASIN B4 DAYBREAK MON. A CONTINUED DIFFLUENT FLOW WAS NOTED OVER THE E/SE SECTIONS OF THIS LOW. ALSO...A NUMBER OF FNTL BNDY/S WERE IN THE PICTURE TOO. AT 19Z...A DRYLINE/PAC FNT WAS NOTED FROM P07...TO EAST OF MAF...TO AROUND PORTALES. AN E/W POLAR FNT WAS DRAPED OVER THE SOUTH PLAINS...REMAINING JUST NORTH OF THE CWA. A LINE OF RW/TRW CONTINUED FROM EAST OF DRYDEN...TO BGS... TO LBB. CG LIGHTNING ANIMATION SHOWED SCT STRIKES SW OF THE RIO GRANDE OUT OF RADAR RANGE. LIKE THE SLOWER 5H SOLUTIONS FROM THE NGM/AVN...AND AN ETA/AVN DEPICTION OF THE SFC LOW WAS PREFERRED. THE CDFNT NORTH OF THE CWA WILL MOVE SOUTH (AS THOUGHT A COUPLE DAYS AGO). IT SHUD PASS SOUTH OF MAF BY DAYBREAK MONDAY...PROVIDING A NWLY SFC FLOW. THE SFC LOW WILL DVLP OVER NERN TX. A SELY FLOW OF VERY MOIST AIR STREAMING FROM THE GULF OF MEXICO WILL MAKE FOR EXCESSIVE RAINFALL...MAINLY FOR EAST OF HERE. MORE STORMS NOTED SW OF THE BIG BEND (VIA LIGHTNING DETECTION) AND COULD MOVE NERD OVER THE CWA TONIGHT. OTHER STORMS WERE NOTED FIRING EAST OF THE DAVIS MTNS...WILL KEEP A WATCH ON THEM. WILL GO WITH COOLER THAN FWC NUMBERS FOR ALL POINTS...THO NOT AS COLD AS THE AVN WANTS. COMMENTS ARE WELCOMED. MAF 43/64 5/3 CNM 41/70 3/2 MRF 34/67 3/2 P07 50/74 5/3 BOYD/BRITE
In the hours before
Special weather statement, Mar 15, 4:38 PM CST, 44 minutes before
TXZ047-048-052-063-070-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 438 PM CST SUN MAR 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 104 HAS BEEN CANCELLED FOR BORDEN...SCURRY...HOWARD...GLASSCOCK...AND REAGAN COUNTIES. A LINE OF STRONG THUNDERSTORMS HAD MOVED EAST OF THE EASTERN PERMIAN BASIN. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE LISTED COUNTIES. THERE IS A GOOD CHANCE FOR ADDITIONAL THUNDERSTORMS OVER THESE COUNTIES AND THE REST OF THE PERMIAN BASIN LATER TONIGHT. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. BECAUSE ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE PERMIAN BASIN...AND HEAVY RAIN HAS ALREADY OCCURRED...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SCURRY AND PECOS COUNTIES. TJT
Special weather statement, Mar 15, 4:38 PM CST, 44 minutes before
TXZ047-048-052-063-070-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 438 PM CST SUN MAR 15 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 104 HAS BEEN CANCELLED FOR BORDEN...SCURRY...HOWARD...GLASSCOCK...AND REAGAN COUNTIES. A LINE OF STRONG THUNDERSTORMS HAD MOVED EAST OF THE EASTERN PERMIAN BASIN. THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE LISTED COUNTIES. THERE IS A GOOD CHANCE FOR ADDITIONAL THUNDERSTORMS OVER THESE COUNTIES AND THE REST OF THE PERMIAN BASIN LATER TONIGHT. HOWEVER...THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. BECAUSE ADDITIONAL THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE PERMIAN BASIN...AND HEAVY RAIN HAS ALREADY OCCURRED...A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT FOR SCURRY AND PECOS COUNTIES. TJT
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.